Results 1 to 4 of 4
Surviving/Recovering from Seritonin Syndrome
  1. #1
    SeritoninSurvivor is offline New Member
    Join Date
    Jun 2008
    Posts
    2

    Default Surviving/Recovering from Seritonin Syndrome

    Hello everyone,

    I was diagnosed with an accute case of Seritonin Syndrome in early February, 2007.

    The case was considered unusual for a number of reasons - first, I developed the problem after only a week on a low dose of Prozac (SSRI) and had not been on any other anti depressants or any other medications at all at the time. From what I've since learned about Seritonin Syndrome, it is almost always associated with two or more SSRI's, a mix of SSRI and MAOI, or a toxic reaction to SSRI and other medication (either prescription or over the counter).

    I had been suffering from severe dibilitating depression when my physician prescribed the Prozac. It wasn't supposed to "kick in" for at least two weeks, however I began feeling the positive effects of increased seritonin on my brain / mood within the first 24 hours. At first I put this down to a placebo effect, but as I learned later, apparently my brain was already starting to flood with excessive seritonin.

    Within 48 hours, I began noticing flu-like symptoms which I did not immediately associate with the Prozac. Symptoms included low-grade fever, headache, sore throat, muscle aches (later what felt like deep bone pain) and night sweats.

    By the fourth day on the drug I began feeling moderately agitated which increased to severe agitation, aural and physical sensitivity by the fifth day. Still believed I had the flu at this point.

    On day six my flu symptoms increased, my fever spiked, I began hallucinating, and I slept a good 20+ hours, waking only to guzzle water and change my night clothes and bed sheets, which I had soaked through (due to severe perspiration) 2-3 times.

    On the morning of day seven I woke up severely agitated and experienced at least 3 separate panic attacks during the day, eventually found myself alternately curling up in a fetal position and rocking back and forth in an effort to "dissapate" the excess energy and agitation. All my other symptoms except for the excessive sleep also increased during this time; I developed a severe tremor and what I can only describe as a sharp buzzzzap! in my brain. It was if someone had implanted a big backyard bug zapper in my head, and I felt and saw the zaps (buzzing white-light flashes that feel something like an electric shock) every few minutes.

    By this time I felt I was on the verge of having a psychotic break - and after 13 hours of this misery, I finally put 2+2 together, realizing the problem had to be with the Prozac. As it was the weekend, I phoned my doctor's service and received a call-back from the on-call physician within 15 minutes.

    Somehow, though all of this, I was able to calmly and clearly articulate my symptoms.

    After listening to me for a few minutes, the doctor told me that I likely was experiencing too high levels of seritonin and he advised me to just "wait it out" and that the symptoms would subside. However, once I explained to him that I had already taken my dose of Prozac that morning, and also that I was completely alone, and I stressed to him the severity of my physical and emotional state, he understood I needed immediate medical intervention.

    I was given an emergency prescription for Klonipin, told to take a half-tablet and to try to get some sleep, then see my doctor first thing in the morning.

    The first dose Klonopin taken at 9pm helped to calm me, but only for a few hours. I wound up taking another dose at 2am when I woke up in a full-blown panic attack again.

    Saw my doctor the next morning and he confirmed the diagnoses of Seritonin Syndrome. Prescribed me Klonopin (full tablet, 3x daily) for the next week. Then "as needed" thereafter.

    The worst symptoms subsided within the first two days, however what I was left with afterwords took me several months to recover from.

    The lingering effects of my brush with Seritonin Syndrome included severe muscle weakness in my legs and arms, numbness, tremor, the inability to regulate body temperature (I fluctuated between bouts of the chills and severe heat and persperation for months on end) and a complete loss of appetite. I also continued to experience the feeling of having a bug-zapper in my brain, though eventually it calmed down to just several times per week, instead of several times per hour.

    Something - somewhere - in this mess reset my metabolism to a very high rate (it had been extremely sluggish previously and I had a lot of trouble losing any weight). Between the loss of appetite and the excessive perspering, I lost 50 lbs between mid-February and the early part of April, wihtout any exercise or specific diet. in late April I began taking a low-dose of Wellbuterin which improved my outlook, but further decreased my interest in food.

    Once I began to feel a little better physically, I started an exercise regimin, and with this "gift" of a higher metabolism was able to shed another 25 lbs between late May and early August.

    The daily exercise (brisk walk of 2-3 miles daily on the treadmill followed by swimming laps and / or water aerobics) helped improve my lingering physical symptoms: the tremor and muscle weakness finally disappeared in July after about 5 months of suffering.

    Of course the exercise and increased endorphins also helped to alleviate my depression greatly.

    Eventually my appetite did return, and I slowed down on the exercise, taking a four month hiatus (December -April) this year after a foot injury left me unable to keep up with my normal work out schedule.

    I have maintained that weight loss over the last months, only recently having gained back about 5 lbs. I don't know whether this is due to a recent increase in appetite and falling off my strict exercise program (I'm back at the gym now - just not as often as before), or if my metabolism is beginning to slow down again. Mayb some of each.

    Permanent "effects" of my experience with Seritonin Syndrome seem to be an increased ability to sweat (never used to perspire at all, no matter how much I exercised), and I still have those occaisonal annoying brain "zaps." Usually they happen at night when I am trying to fall asleep. I don't mind the sweating so much. But the zaps or jolts -- what I can only assume is some kind of electrical shock or mis-fire in my brain, are rather unpleasant.

    It could be worse, I guess.

    Anyway - I apologize for making such a lenghthy post, but I figured I'd better get everything in in one shot. I also would like to know if there was anyone else out there who has experienced anything along the lines of what I have as far as long-term effects after Seritonin Syndrome. Specifically any change in metabolism, rapid, severe weight loss, and / or
    the electric jolts in the brain.

    My doctor was at a loss to explain the weight loss and change in metabolism (thyroid and other tests confirm), since he'd never seen this particular manifestation before, but he is of the same impression as I am - that it is a direct result of the Seritonin Syndrome.

    Thanks for listening!

  2. #2
    sasquatch69 is offline Junior Member
    Join Date
    May 2008
    Posts
    33

    Default

    I never had seratonin syndrome, but I know exactly what you mean when you described the side-effects. Especially the brain zaps. I am dependent on tramadol, and every time I try to quit, after about half a day, the brain zaps begin, and they come every 5 seconds or so... EXTREMELY uncomfortable.
    It is indeed a seratonin related symptom. Just like an SSRI, Tramadol elevates seratonin levels in the brain.
    The "agitation" you mention is also a symptom I experienced during withdrawl, also due to seratonin. I call it the "creepy crawlies": no matter what you do, you cannot sit still, so to aleviate it, I used to just rock back and forth, or pace around the room. I would clench my fists and curl my toes.
    Excessive sweating is also right on the money: excess seratonin can do this. During withdrawl I'd get night sweats so bad I had to lay a beach towel over my bed sheets to absorb the sweat, and wrapped a smaller towel around my pillow. I'd wake in the middle of the night, drenched from head to toe, and needing to take a shower.

    But you mentioned that the brain zaps are a permanent effect for you. Question: how long has it been since you've been recovering from SS, and how long have the brain zaps been happening? I would think they should subside after a while.

  3. #3
    ASITF is offline New Member
    Join Date
    Feb 2013
    Posts
    1

    Default

    I know this post is years old, but I hope for a reply of some sort. I have nowhere else to turn to and people think I am crazy. You have experienced the exact same things that I have and I vision a fishy future. I wish to know how things are these days in the future- if a recovery of some sort has been achieved since 2008. I hope you to hear from you.

  4. #4
    bloggermom is offline Junior Member
    Join Date
    Sep 2011
    Location
    Maine
    Posts
    34

    Default

    You know AS, I can't help but notice that your symptoms--the chills, sweats, muscle aches, zingers, anxiety and the rest are exactly the same at opiod withdrawal. I just finished the Acute Withdrawal phase the second week in January. I have to ask: were you on any opiods at the time? Just curious. Also, your doctor sounds very inexperienced. There are many other, less toxic, more effective, milder versions of SSRI's out there.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  

1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 18 19 20 21 22